This story was originally published by healthline on October 16, 2017.
Alcohol, a central nervous system depressant, has the potential to negatively interact with virtually all classes and types of medications, from OTC supplements or herbs to prescriptions,” said Dr. Stephen Ferrara, RN, a family nurse practitioner and an associate dean of clinical affairs and assistant professor at the Columbia University School of Nursing.
Symptoms of an interaction, Ferrara said, include nausea, vomiting, diarrhea, gastrointestinal pain or discomfort, headaches, increased redness of the skin, rashes, dizziness, drowsiness, and damage to the liver.
“The lethal interaction between alcohol and either prescription or OTC drugs generally involves suppression of breathing. This can happen even with common over-the-counter drugs that are marketed as cold pills, such as Benadryl, and all the way to controlled substance medications used to induce sleep, or to treat depression, anxiety, or other mental disorders,” said Dr. David Cutler, a family medicine physician at Providence Saint John’s Health Center in Santa Monica, California. “Basically, any medication which can make you sleepy can have a deadly interaction with alcohol.”
If you begin experiencing any unusual symptoms when you’re taking a medicine and drinking, call your doctor’s office. Severe reactions that require emergency treatment are rare, but talking with your healthcare provider can help you gauge the severity of your reaction.
Read the full article by healthline’s Kimberly Holland.